Turnbridge Logo

The preeminent addiction treatment program for young men and women

Turnbridge operates leading mental health and substance abuse treatment programs throughout Connecticut. This blog is a resource for people seeking addiction and mental health recovery information and inspiration, and the latest Turnbridge news and events.

What Happens When You Overdose, and What Happens Afterwards?

addiction treatment after an overdose

An overdose is a biological response to a toxic amount of drugs in the body. When too many substances, or too much of a substance, is consumed, it can overwhelm the human body and its normal functioning. Overdoses can be fatal, making it one of the greatest dangers of substance abuse.

Overdoses can happen for a variety of reasons. Usually, however, an overdose occurs on accident—Someone unintentionally takes a high dosage of a drug, or takes multiple drugs not knowing the potential side effects. Over recent years, we’ve been seeing a spike in unintentional opioid overdoses, in which people are unknowingly using drugs that are laced with stronger opioids, like fentanyl. (A lethal dose of fentanyl is the size of about two granules of salt, or 3 milligrams.) 

Overdoses are also common in people who are new to using drugs, and unaware of how drugs affect their body. They are also common among those with drug addictions, who require higher amounts to feel the drugs’ effects. Their body builds a tolerance, and demands a greater amount of a drug. This can pose dangers, however, as we know too much of a drug can be toxic. Overdose may also happen to those who relapse after a period of recovery. Say, for example, a person was addicted to drugs, then chose to stop using. Months or years later, that person relapsed and tried to use the same drug, in the same amount he used to. This can put the body into shock after a period of sobriety.

What Happens When You Overdose?

As noted above, drug overdose is a physiological response in the body. Typically, when a person overdoses, systems in their body will start to become overwhelmed and fail:

  • As the drug first enters and spreads throughout the body, a person will feel strong euphoric effects, also known as a “high”
  • Over time, the high evens out and the user’s breathing begins to slow down
  • Heart rate also slows down as the body’s oxygen levels drop
  • When breathing stops, the body’s systems will start to shut down 
  • The brain is not receiving sufficient oxygen—if this occurs for longer than several minutes, permanent brain damage can occur
  • Seizures can also occur when low oxygen levels reach the brain

Of course, certain drugs affect the body in different ways. Meaning, what happens during an overdose depends on the type of drug taken:

Opioid Overdose: 

When someone uses an opioid drug (such as prescription painkillers, or the illicit drug heroin), the opioid receptors in their body are activated to slow functioning and control pain. These receptors exist all over the body – in the brain, the central nervous system, respiratory control centers, and more. When the body is overwhelmed by opioids (in the case of an overdose), the receptors become blocked. They stop performing what they are intended to do, and severely slow down necessary functions – like breathing. When a person overdoses on opioids, they may go unconscious and their breathing may slow or stop.

Opioid drugs that pose a risk for overdose include prescription painkillers like oxycodone (OxyContin) and hydrocodone (Vicodin), when used in any way other than prescribed. Fentanyl, carfentanil, and heroin are other opioids that can lead to overdose.

Depressant Overdose: 

Depressants are sedative drugs generally used to ease anxiety or promote better sleeping patterns. When consumed, depressants affect the central nervous system by lowering a person’s body temperature, blood pressure, heart rate, and breathing. Taken in moderation, this can lead to a calming effect. However, when an overdose occurs, this slowed functioning can lead to respiratory failure, coma, and death.

Depressant drugs come in various categories. Benzodiazepines include prescription drugs like Xanax and Klonopin. Barbiturates include medications like Numbutal and Amytal, which are common sleeping pills.

Stimulant Overdose: 

Stimulant drugs also affect the central nervous system, but in a different way. Rather than slowing down the functioning of the body, stimulants increase CNS activity, or speed it up. Prescription stimulants, when used as prescribed, can help increase energy, attention, or even metabolism. When a stimulant overdose occurs, however, it can dangerously increase heart rate, body temperature, and blood circulation. This can lead to cardiac arrest, high fevers, seizures, irregular breathing, loss of consciousness, and cardiovascular collapse. 

Stimulant drugs include prescription drugs such as Adderall, Ritalin, and Concerta. Stimulants can also be found as illicit drugs, such as cocaine, methamphetamine, and crack. 

What Happens After You Overdose?

Overdoses can be fatal and lead to death. However, many overdoses can be overcome. There are now medications available to treat overdoses when they occur. For example, naloxone (brand name Narcan) is an antidote that can reverse the effects of an opioid overdose. It can be administered only when a person has opioids in their system, and has been so effective that it is now carried by first responders.

Those who survive an overdose may be susceptible to long-term effects, depending on the severity of the overdose. For example, permanent brain damage can occur if the brain was deprived from oxygen for a long period of time. Coma and loss of hearing or vision can also occur. In addition to the physical effects of overdose, there is also an emotional impact. Overdose can be very traumatic, and can lead to mental health problems or feed back into substance abuse. 

Recognizing the Signs of an Overdose

Most often, the person who is overdosing is not aware of what is happening. The amount of drugs taken can lead to an exceptionally strong “high,” and mask the detrimental effects of overdose on the body. If someone you love abuses drugs, it is important to know the signs of overdose. These include, but are not limited to:

  • Shallow or irregular breathing
  • No breathing at all
  • Loss of consciousness
  • Inability to talk
  • Seizures or convulsions
  • Severe confusion, disorientation, or delirium
  • Hypothermia (bluish skin color or paleness)
  • Vomiting or spitting up
  • Chest pain
  • Severe hypertension
  • Rapid pulse or slowed pulse
  • Sudden onset of high fever

Remember, it is never too early to seek help for a drug addiction. But it can be too late. Those who are addicted to drugs are at risk for a dangerous overdose. For those who have survived an overdose, it can happen again. It is important to get your loved one into treatment if you are concerned. You can save his or her life by intervening now. Call Turnbridge at 877-581-1793 to learn about our treatment programs for young men and women battling substance addiction.